Alert archive / Michigan / River Flood Warnings in 2020
River Flood Warning 26, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at Jan 10, 2020, 11:52 AM EST for Elkhart County, Indiana; Cass County, Saint Joseph County, Michigan. It took effect at Jan 14, 2020, 1:00 PM EST. It was in force for 17 days.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 11:52 AM EST (16:52 UTC)
- In effect from
- Jan 14, 2020, 1:00 PM EST
- Expired
- Jan 31, 2020, 11:52 AM EST
- In force
- 17 days
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (MI/IN) at Mottville (MOTM4). The gauge peaked at 7.63 ft at Jan 15, 2020, 4:00 AM EST.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04099000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 10, 6:37 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Jan 10, 6:37 AM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
637 AM EST Fri Jan 10 2020
.SYNOPSIS...
Issued at 458 AM EST Fri Jan 10 2020
A strong storm system will bring unseasonably warm weather and
significant rainfall of 3 to 5 inches to the area through Saturday
night. The heavy rain will result in significant flooding of
rivers and low lying areas.
&&
.SHORT TERM...(Today and Tonight)
Issued at 444 AM EST Fri Jan 10 2020
Northern edge of heavier warm air advection focused rainfall from
KSTL to southeast third of CWA this morning. Primary low level
jet of around 70 knots remains relegated to the Lower Ohio Valley,
a secondary, slightly more veered jetlet to 50 knots tracked from
west central Indiana overnight across far southern CWA and will
reach into north central Ohio by mid/late morning. A brief lull,
at least in rainfall rates is then expected through much of
daytime, albeit still a rainy day. Better dynamics assert tonight
with leading edge of extreme 200m/12 hr midlevel height falls.
Coincident low level moisture surge as antecedent Pacific moisture
ingests GOMEX feed to culminate in over 8 g/kg 1000-850mb mixing
ratios overspreading entire CWA, most atypical for time of year.
As upper level jet rounds trough and emerges across Lake
Superior/southern Ontario/central Quebec, 3H winds ramp to in
excess of 200 kts providing extreme upper level divergence. This
upper level divergence coincident with southerly 50kts flow at 925
mb makes for quite stout deep layer ascent acceleration across
CWA. Given extreme dynamics in place, 100-200 J/kg MUCAPE should
be sufficient for added chance thunderstorms.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 454 AM EST Fri Jan 10 2020
Concern rests with storm total qpf amounts today through Saturday
and resultant hydrologic response. Latest trend of a bit faster
ejection of weekend system as press of first in series of upstream
systems press through parent broad CONUS trough is a bit
concerning. Still, given significance of moisture feed, prior
forecast consistency, and potential convective elements tonight
into Saturday morning have offered little change with respect to
final storm totals of around 3 to over 4 inches, with convective
elements providing the wildcard for 5 inch storm totals.
Next concern is potential for freezing rain later
Saturday/Saturday night across northwest CWA/Michigan counties.
For now opt for watchful waiting as thermal profiles and moisture
depth not well resolved with marked differences. While some areas
could eventually need an advisory, longevity of freezing rain and
better profiles situated north of CWA, suggest holding off on any
winter issuances at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 630 AM EST Fri Jan 10 2020
Low end MVFR and occasional IFR cigs have set up as deeper
moisture continues to arrive in advance of low pressure set to
move in on Saturday. Drizzle/light rain may occur at KSBN, with
better chances at KFWA through the afternoon. While the heaviest
rain has shifted southeast of KFWA it is expected to return later
this afternoon into tonight and expand across KSBN through the
remainder of the period. Vsbys will vary, lowest in pockets of
heaviest rainfall (and potentially isolated storms). Still
crossing fingers that KFWA could see cigs come up into higher end
MVFR after 00Z when the warm front shifts north, but will leave
everyone alone for the moment.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from this evening through Saturday evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Flood Watch from this evening through Saturday evening for
MIZ077>081.
OH...Flood Watch from this evening through Saturday evening for
OHZ001-002-004-005-015-016-024-025.
LM...Gale Warning from 7 AM to 10 PM EST Saturday for LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 10, 5:44 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 544 AM EST Fri Jan 10 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-111045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 544 AM EST Fri Jan 10 2020 /444 AM CST Fri Jan 10 2020/ ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Rain will become heavy at times tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Rain will continue into Saturday night. Multiple day storm total rainfall amounts of 3 to 5 inches are likely. This will create significant flooding of streams, creeks and low lying areas this weekend. Larger rivers will experience flooding this weekend into next week. Moderate to potentially major river flooding is expected. .SPOTTER INFORMATION STATEMENT... Reports of flooding and rainfall totals in excess of two inches are appreciated this weekend. LMZ043-046-111045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 544 AM EST Fri Jan 10 2020 ...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Conditions will become hazardous for small craft late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
In the hours before
Local storm report, Jan 10, 10:44 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1044 AM EST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN VAN WERT 40.87N 84.58W
01/10/2020 M1.10 INCH VAN WERT OH EMERGENCY MNGR
&&Local storm report, Jan 10, 10:46 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 AM EST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN BLUFFTON 40.74N 85.17W
01/10/2020 M1.13 INCH WELLS IN EMERGENCY MNGR
&&Local storm report, Jan 10, 10:59 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 AM EST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN GAS CITY 40.49N 85.61W
01/10/2020 M1.50 INCH GRANT IN TRAINED SPOTTER
TOTAL SINCE THE RAIN EVENT BEGAN.
&&
BMLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 10:01 PM EST | Small Craft Advisory | IWX | 3 hr | |
| Jan 10, 4:26 AM EST | Gale Warning | IWX | 48 hr | |
| Jan 10, 11:52 AM EST | River Flood Warning | IWX | Blackford, Huntington, Jay, Wabash, Wells | 4 days |
| Jan 10, 2:05 PM EST | River Flood Warning | IWX | Allen, Huntington, Wabash | 4 days |
| Jan 10, 11:52 AM EST | River Flood Warning | IWX | Defiance, Henry | 5 days |
| Jan 10, 11:52 AM EST | River Flood Warning | IWX | Putnam | 53 hr |
| Jan 10, 11:52 AM EST | River Flood Warning | IWX | Putnam | 3 days |
Nearby
River Flood Warnings in Michigan, 2020River Flood Warnings in Indiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.